Winter Weather, Mercer
- When
- December 3, 1:00 PM CST to December 4, 1:15 PM CST
- Where
- Mercer forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.205, -90.741 (the zone’s center; the record gives no point)
The first winter storm of the season arrived on December 3-4, 2010. Low pressure was located in Nebraska with a warm front lifting out of the Plains.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
The first winter storm of the season arrived on December 3-4, 2010. Low pressure was located in Nebraska with a warm front lifting out of the Plains. Temperatures ranged from the 20s in eastern Iowa to the 60s in the southern and central Plains. A 40 knot low level jet was pointed into the region with strong warm air advection producing bands of heavy snow. Snowfall amounts of at least 6 inches were noted in portions of eastern Iowa and northwest Illinois. As much as 9.4 inches of snow was measured at Thomson, Illinois in Carroll county, and 9.2 inches near Elizabeth, Illinois in Jo Daviess county. Nine inches of snow was reported near Princeton, Illinois and near Dubuque, Iowa. There were numerous accidents and cars in the ditches due to the snowfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 3, 11:05 AM CST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1105 AM CST FRI DEC 3 2010
.UPDATE...
UPPER AIR ANALYSIS SHOWED INTENSE WARM AIR ADVECTION OCCURRING TO
THE WEST OF THE DVN CWA. ALREADY DECENT SNOWS FALLING IN NW IA WITH
ESTERVILLE PICKING UP 3 INCHES THIS MORNING. WARM ADVECTION MID/HIGH
CLOUDS HAVE SPREAD OVER ALL THE CWA THIS MORNING. WITH THE CLOUDY
SKIES HAVE LOWERED MAX TEMPS A FEW DEGREES FROM PREVIOUS GRIDS.
UPDATED FORECAST ALSO TO SPREAD THE SNOW INTO EASTERN IA SOONER.
CONCERNED THAT A NARROW BAND OF HEAVY SNOW WILL SET UP ROUGHLY ALONG
AND NEAR HIGHWAY 20 CORRIDOR. WITH SUCH INTENSE WARM ADVECTION THERE
IS CERTAINLY THE POSSIBILITY OF THUNDERSNOWS WITH ACCUMULATIONS IN
EXCESS OF 6 INCHES. MAY NEED TO UPGRADE TO A WINTER STORM WARNING
FOR SOME OUR OUR NORTHERN COUNTIES SOMETIME THIS AFTERNOON.
&&
.AVIATION...
MVFR/IFR CONDS IN LIGHT TO MODERATE SNOWS DEVELOPING/SPREADING INTO
EASTERN IA LATER THIS AFTERNOON...CONTINUING TONIGHT AND SATURDAY.
POTENTIAL FOR HEAVY SNOW TONIGHT INTO SATURDAY MORNING AT KDBQ WITH
SNOW ACCUMULATIONS IN EXCESS OF 6 INCHES.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 6 PM CST
SATURDAY FOR BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-
IOWA-JACKSON-JOHNSON-JONES-LINN-MUSCATINE-SCOTT.
IL...WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 6 PM CST
SATURDAY FOR BUREAU-CARROLL-HENRY IL-JO DAVIESS-PUTNAM-ROCK
ISLAND-STEPHENSON-WHITESIDE.
MO...NONE.
&&
HAASEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 447 AM CST FRI DEC 3 2010 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-041100- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 447 AM CST FRI DEC 3 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER ADVISORIES ARE IN EFFECT FROM MID AFTERNOON THROUGH SATURDAY NORTH OF A LINE FROM MARENGO...IOWA TO WOODHULL...ILLINOIS. LIGHT SNOW WILL BEGIN FROM MID AFTERNOON TO THIS EVENING AND INTENSIFY TONIGHT. ACCUMULATIONS OF 1 TO 4 INCHES IS EXPECTED TONIGHT... MAINLY NORTHEAST OF A LINE FROM WASHINGTON IOWA TO MONMOUTH ILLINOIS... WITH THE HEAVIEST AMOUNTS OCCURRING OVER NORTHEAST IOWA AND NORTHWEST ILLINOIS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY LIGHT SNOW WILL TAPER OFF TO FLURRIES AND DIMINISH FROM NORTHWEST TO SOUTHEAST ACROSS THE OUTLOOK AREA SATURDAY AFTERNOON AND EVENING... WITH ADDITIONAL ACCUMULATIONS AROUND AN INCH POSSIBLE. STORM TOTALS ARE EXPECTED TO RANGE FROM AN INCH OR LESS SOUTH OF HIGHWAY 34 IN IOWA AND ILLINOIS... TO BETWEEN 3 AND 5 INCHES NORTHEAST OF A LINE FROM MANCHESTER IOWA TO PRINCETON ILLINOIS WHERE LOCALLY HIGHER AMOUNTS OF 6 INCHES IS POSSIBLE. NORTHWEST WINDS AT 10 TO 20 MPH MAY PRODUCE SOME AREAS OF DRIFTING AND BLOWING SNOW SATURDAY AFTERNOON AND SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SNOWFALL REPORTS GREATER THAN ONE INCH WOULD BE VERY MUCH APPRECIATED TONIGHT AND SATURDAY.
The national radar mosaic for the moment the first event began.
8 winter storm, 1 winter weather. Local standard time, as filed.
A trained spotter near Hillsdale measured 8.2 inches of snow. Police departments reported dozens of accidents in the Quad Cities area due to snow covered roads.
A trained spotter at Thomson measured 9.4 inches of snow.
A trained spotter 1 mile southeast of Princeton measured 9.0 inches of snow.
A trained spotter at Rock Falls reported 7.8 inches of snow.
A COOP observer near Elizabeth measured 9.2 inches of snow.
A trained spotter near Lena reported 8.0 inches of snow.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, December 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 272590, 272592, 272588, 272587, 272586, 272594, 272589, 272591, 272593.